Alert archive / Washington / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Spokane, WA

May 19, 2006Nez Perce County, Idaho; Asotin County, Garfield County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 19, 2006, 2:36 PM PDT for Nez Perce County, Idaho; Asotin County, Garfield County, Whitman County, Washington. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2006, 2:36 PM PDT (21:36 UTC)
Expired
May 19, 2006, 3:15 PM PDT
In force
39 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 146 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:45 PM PDTTSTM WND DMGClarkston, WAPOWERLINES BLOWN DOWN
May 19, 2:47 PM PDTTSTM WND DMGLewiston, IDPOWERLINES AND TREES BLOWN DOWN IN NUMEROUS LOCATIONS.
May 19, 2:49 PM PDTTSTM WND GST 523 Se Lewiston, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:23 PM PDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.6 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 192137
SVROTX
IDC069-WAC003-023-075-192215-
/O.NEW.KOTX.SV.W.0002.060519T2136Z-060519T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT FRI MAY 19 2006

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO
  THIS INCLUDES THE CITY OF LEWISTON
  NORTH CENTRAL ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  THIS INCLUDES THE CITY OF CLARKSTON
  EXTREME EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON

* UNTIL 315 PM PDT

* AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF CLARKSTON...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKSTON AND LEWISTON BY 255 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4640 11733 4625 11717 4641 11682 4659 11705

$$
2 follow-up statements
000 
WWUS56 KOTX 192157
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
255 PM PDT FRI MAY 19 2006

WAC023-192205-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-060519T2215Z/
GARFIELD WA-
255 PM PDT FRI MAY 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR GARFIELD COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4640 11730 4640 11723 4642 11721 4646 11723
      4659 11704 4655 11704 4653 11697 4637 11681
      4623 11713

$$

IDC069-WAC003-075-192215-
/O.CON.KOTX.SV.W.0002.000000T0000Z-060519T2215Z/
WHITMAN WA-NEZ PERCE ID-ASOTIN WA-
255 PM PDT FRI MAY 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR NORTHEASTERN ASOTIN...WEST CENTRAL NEZ PERCE AND EXTREME
SOUTHEASTERN WHITMAN COUNTIES...

AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR CLARKSTON HEIGHTS...OR ABOUT NEAR CLARKSTON...MOVING 
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF UNIONTOWN BY 305 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4640 11730 4640 11723 4642 11721 4646 11723
      4659 11704 4655 11704 4653 11697 4637 11681
      4623 11713

$$
000 
WWUS56 KOTX 192214
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
312 PM PDT FRI MAY 19 2006

IDC069-WAC003-075-192222-
/O.EXP.KOTX.SV.W.0002.000000T0000Z-060519T2215Z/
WHITMAN WA-NEZ PERCE ID-ASOTIN WA-
312 PM PDT FRI MAY 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASOTIN...WEST
CENTRAL NEZ PERCE AND EXTREME SOUTHEASTERN WHITMAN COUNTIES EXPIRES
AT 315 PM PDT...

THUNDERSTORM ACTIVITY HAS DIMINISHED IN STRENGTH HOWEVER STORMS WILL 
CONTINUE IN LATAH COUNTY. THESE STORMS WILL PRODUCE STRONG GUSTY 
WINDS...SMALL HAIL AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FRIDAY
EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON.

LAT...LON 4640 11730 4640 11723 4642 11721 4646 11723
      4659 11704 4655 11704 4653 11697 4637 11681
      4623 11713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:27 PM PDT, 9 minutes earlier.

Area forecast discussion, May 19, 2:27 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT FRI MAY 19 2006

.SYNOPSIS...BIG CHANGES ARE IN STORE FOR THE WEATHER THE NEXT SEVERAL
DAYS. A THREAT OF SHOWERS AND STRONG THUNDERSTORMS REMAINS FOR THIS
THIS EVENING. THIS WILL BEGIN THE SHIFT TO COOLER
TEMPERATURES OVER THE WEEKEND. AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS IS EXPECTED AGAIN ON SATURDAY AND MONDAY.

&&

.DISCUSSION...
TONIGHT...STRONG CONVECTION IS UNDERWAY OVER THE FAR SOUTHEASTERN
ZONES THIS AFTERNOON. EXPECT COVERAGE TO INCREASE THIS EVENING AS
UPPER LEVEL WAVE ENERGY MOVES INTO THE REGION AND OUTFLOW BOUNDARIES
BEGIN TO SLOSH AROUND THE FORECAST AREA CREATING ENHANCED LIFT AND
FOCUSING MECHANISMS. HISTORY OF SEVERE BEHAVIOR OVER OREGON...
STRONG CAPE VALUES AND INCREASING UPPER LEVEL SUPPORT NECESSITATED
ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE SOUTHERN
TIER COUNTIES THIS EVENING. THREAT TO WATCH FOR COUNTIES NORTH OF
INTERSTATE 90 WILL BE GUST FRONTS FROM THE COMPLEX OVER THE BLUE
MOUNTAINS AT THIS TIME PRODUCING STRONG OUTFLOW WINDS...AND ACTING
AS A FORCING MECHANISM FOR FURTHER STRONG THUNDERSTORMS EVEN OUTSIDE
OF THE WATCH BOX. THIS ACTIVITY WILL LIKELY CONTINUE WELL INTO THE
EVENING OVER THE ENTIRE FORECAST AREA AS THE SATELLITE VISIBLE
UPPER WAVE PASSES THROUGH THE REGION TONIGHT...WITH A DECREASE IN
SEVERITY OF ANY STORMS AS THE SUN SETS.

FOR THE REMAINDER OF THE SHORT TERM THE FORECAST AREA WILL BE UNDER
OR NEAR THE MAIN INCOMING TROUGH BAROCLINIC REGION WITH A VERY
MOIST AIR MASS FOR A CONTINUED CHANCE OF SHOWERS AND DAYTIME
THUNDERSTORMS. A SLOW COOLING TREND IS LIKELY AS A MARINE ORIGIN
AIR MASS BLEEDS INTO THE REGION. /FUGAZZI

MONDAY NIGHT THROUGH FRIDAY...EXTENDED MODELS IN FAIRLY GOOD
AGREEMENT IN KEEPING A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST.
THIS LOW WILL ADVECT WAVES OF ENERGY INTO THE FORECAST AREA...
KEEPING THE WEATHER UNSETTLED. HOWEVER...TEMPERATURES WILL FINALLY
RETURN TO NEAR NORMAL AT THE BEGINNING OF THE WEEK...AND WILL
LIKELY REMAIN THERE THROUGH THE WORK WEEK.   /KOCH

HYDROLOGY...WATER LEVELS REMAIN HIGH DUE TO RAPID SNOW MELT
OVER THE PAST SEVERAL DAYS OF RECORD TEMPERATURES.  THIS
IS BEGINNING TO PEAK AND A COOL DOWN THIS WEEKEND IS EXPECTED
TO SLOW RISES AND ALLOW LEVELS TO FALL. ANY RAINFALL AMOUNTS
THROUGH MAY ADD TO SOME WATER LEVEL RISES...BUT IS NOT EXPECTED
TO BE SIGNIFICANT AT THIS TIME...BUT STILL BEARS KEEPING IN MIND.
/JCOTE

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH 04Z OVER
MOST OF THE REGION. THUNDERSTORM COVERAGE WILL INCREASE FROM WEST
TO EAST TODAY...WITH HEAVIEST ACTIVITY WEST OF A KOMK-KALW LINE
DURING THE DAY TODAY...SPREADING EASTWARD TO ENVELOPE THE EASTERN
REACHES OF THE FORECAST AREA LATE THIS AFTERNOON AND
EVENING. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORM CORES THROUGH THE PERIOD...BUT GUSTY THUNDERSTORM
OUTFLOW WINDS TO 40 KTS ARE POSSIBLE AWAY FROM THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  76  53  78  50  79 /  50  60  20  20  20  40
COEUR DALENE  53  76  49  77  47  78 /  50  60  20  20  20  40
PULLMAN        54  74  50  75  47  75 /  60  50  30  30  20  40
LEWISTON       58  78  54  81  52  80 /  60  50  30  20  20  40
COLVILLE       50  77  47  77  44  80 /  50  60  30  20  20  40
SANDPOINT      49  73  46  73  45  78 /  50  60  30  20  20  50
KELLOGG        52  76  45  76  45  78 /  60  60  30  30  20  50
MOSES LAKE     58  81  54  80  50  80 /  50  40  20  20  20  30
WENATCHEE      60  79  55  79  52  78 /  60  60  20  20  20  30
OMAK           56  79  51  80  47  78 /  60  60  30  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR LEWIS...
NEZ PERCE...BENEWAH AND LATAH COUNTIES.
FLOOD WATCHES FOR BOUNDARY COUNTY.

WA...SEVERE THUNDERSTORM WATCH 364 UNTIL 9PM PDT FOR GRANT...ADAMS...
ASOTIN...GARFIELD...AND WHITMAN COUNTIES.
FLOOD WARNINGS AND WATCHES FOR CHELAN AND OKANOGAN COUNTY.
&&
Hazardous weather outlook, May 19, 2:36 PM PDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT FRI MAY 19 2006

IDZ003-026-027-WAZ031>035-202145-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...MOSCOW...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED SEVERE
THUNDERSTORMS. A FEW THUNDERSTORMS COULD REACH SEVERE
LEVELS PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND
GUSTS APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN
SIGNIFICANTLY AFTER SUNSET. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED UNTIL 900 PM PDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

WAZ042-202145-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSEASONABLY WARM WEATHER WILL CONTINUE. THIS WARMING WILL BRING
MORE SNOW MELT TO THE MOUNTAINS. AS A RESULT VARIOUS FLOOD
STATEMENTS...WATCHES AND WARNINGS HAVE BEEN ISSUED. PLEASE SEE
APPROPRIATE PRODUCTS FOR FURTHER INFORMATION. SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL EXISTS FOR HEAVY RAIN AND ISOLATED THUNDERSTORMS
THROUGH MONDAY AS VARIOUS UPPER LEVEL DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

IDZ001-002-004-WAZ036>038-041-043-044-202145-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...ST. MARIES...
KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
236 PM PDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM MOVING IN FROM EASTERN OREGON THIS AFTERNOON
COMBINED WITH DAYTIME HEATING WILL TRIGGER SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL INITIALLY FORM OVER THE BLUE
MOUNTAINS AND THE HIGHER TERRAIN OF THE IDAHO PANHANDLE AND
THEN DRIFT NORTH TO NORTHEAST INTO THE SURROUNDING VALLEY
LOCATIONS. THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND
HALF INCH HAIL. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS
PRODUCING HAIL OF THREE-QUARTERS INCH OR BIGGER AND WIND GUSTS
APPROACHING 60 MPH. THE THUNDERSTORMS WILL WEAKEN SIGNIFICANTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL ROUNDS OF POSSIBLY STRONG THUNDERSTORMS ARE POSSIBLE ON
FROM SATURDAY THROUGH MONDAY AS MORE DISTURBANCES MOVE IN FROM
THE SOUTHWEST.

Nearby

Severe Thunderstorm Warnings in Washington, 2006Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.